Kansas, 2016

Hail and Damaging Wind in Kansas, May 26, 2016

May 26, 2016 · NWS DDC · 17 events in 6 counties and zones

Severe thunderstorms developed along a dry line and approaching cold front during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed along a dry line and approaching cold front during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 11:22 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 26, 11:22 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1222 PM CDT THU MAY 26 2016

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Thu May 26 2016

Low stratus or patchy fog will be possible this morning, mainly
across west central and central Kansas. This is due to abundant
moisture being advected northward at the surface with
southeasterly up-slope winds. These clouds should burn off by the
afternoon with winds increasing in speed and shifting to more of a
southerly direction. Another round of severe thunderstorms is
possible late this afternoon into the evening hours east of
highway 83 with the best chance east of highway 283. These storms
form as an upper level low moves into the Four Corners Region with
an associated 80+ knot 250mb jet extending into southwest Kansas.
In addition, an area of surface low pressure will be spinning
across western Kansas with associated warm front extending to the
northeast of the low and a cold front extending to the south of
the low. These features will enhance lift across the area.
Moisture in the lower levels of the atmosphere will also be
abundant with steep lapse rates found as you go up into the mid
parts of the atmosphere. The atmosphere will become very unstable
during peak heating causing CAPE values to exceeding 4000 J/kg
with 0-6 km shear over 30 knots west of highway 83. Any storms
that do develop will have the potential of producing large hail
and damaging winds. Also, a few tornadoes will also be possible
with these storms. Storms chances will then be confined to
northern and central Kansas after midnight with partly cloudy
skies observed elsewhere. As for temperatures, highs today look to
range from the lower 80s across west central Kansas to around 90
degrees along the KS/OK border. Lows tonight are expected to range
from the lower 50s across the KS/CO border to lower 60s across
south central Kansas.

.LONG TERM...(Friday through Wednesday)
Issued at 417 AM CDT Thu May 26 2016

The upper level low moves eastward into the Central Rockies and
west central High Plains Friday. At the same time, a surface cold
front will drop into western Kansas shifting winds to more of a
northerly direction. Precipitation chances increase behind this
front, then spread eastward late Friday afternoon into Friday
evening. Otherwise expect increasing cloudiness from west to east
as the day progresses. On Saturday the upper low will move into
the Central Plains with westerly down slope winds improving across
eastern Colorado and far western Kansas. A few lingering showers
will be possible during the early morning hours across central
Kansas, otherwise expect mostly clear skies in the west with
decreasing cloudiness across central Kansas in the afternoon. The
next chance of precipitation looks to be Sunday night into Monday
as low level moisture returns with a trough of low pressure
developing across eastern Colorado. An upper level disturbance
will also slide into the area enhancing lift. Precipitation
chances continue through at least the early part of next week as a
series of disturbances move into the area. Confidence is low on
the timing and location of these disturbances so have stayed
close to the model blend we use for the extended part of the
forecast. As for temperatures, highs Friday look to range from
around 70 degrees across the KS/Co border to lower 80s across
central and south central Kansas. Lows Friday night will generally
range from the upper 40s across the KS/Co border to around 60
degrees across central and south central Kansas. Highs this
weekend into the early part of next week look to reach into the
upper 70s to lower 80s with lows dipping into the mid to upper
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1217 PM CDT Thu May 26 2016

Strong to severe thunderstorms will be possible this afternoon
across western Kansas. The area more favorable for convection
between 21z and 00z being around DDC and from 00z to 03z around HYS.
GCK may have a few storms between 18z and 21z but at this time it
appears that a VCTS may cover the storms at this location.
Several surface boundaries will be located in the GCK and DDC
areas through this evening which will be keep the surface winds
variable and at 10 knots or less. At HYS winds will be primarily
from the east at around 10 knots. VFR conditions can be expected
late today and early tonight outside these thunderstorms. After
midnight some status and possibly areas of fog will given the
moisture profiles from the NAM BUFR soundings.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  57  80  54 /  50  20  30  30
GCK  86  54  76  51 /  20  30  40  30
EHA  86  51  74  51 /  10  20  30  10
LBL  88  52  79  52 /  20  20  20  20
HYS  76  59  80  55 /  40  40  50  50
P28  87  65  83  59 /  50  50  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, May 26, 9:27 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT THU MAY 26 2016

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1027 AM CDT THU MAY 26 2016 /927 AM MDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

SEVERE THUNDERSTORMS PRODUCING HAIL OF AROUND 3 INCHES AND
TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT EAST
OF HIGHWAY 283. AREA MORE FAVORABLE FOR STRONG TORNADOES WILL BE
EAST OF DODGE CITY AND SOUTH OF HAYS.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED FOG RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY AS AN UPPER
LEVEL LOW MOVES INTO KANSAS. SIGNIFICANT SEVERE WEATHER IS NOT
LIKELY, ALTHOUGH SOME HAIL UP TO THE SIZE OF QUARTERS MAY OCCUR.
SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN EACH DAY FROM SUNDAY
THROUGH TUESDAY. THE ENVIRONMENT IS NOT FAVORABLE FOR SIGNIFICANT
SEVERE WEATHER, BUT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
EAST OF HIGHWAY 283. LIMITED SPOTTER ACTIVATION WILL ALSO BE
POSSIBLE NORTH OF A DIGHTON TO DODGE CITY LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 37 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
May 26, 12:44 PM CST
Where
Ford County, 3.02 mi SE of Kingsdown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.500, -99.710

Hail, Ford

When
May 26, 1:39 PM CST
Where
Ford County, 2.29 mi ENE of Spearville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.860, -99.710

Thunderstorm Wind, Rush

When
May 26, 1:45 PM CST
Where
Rush County, 0.54 mi W of Rush Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.470, -99.310

Winds were estimated to be 65 MPH.

Hail, Ford

When
May 26, 2:33 PM CST
Where
Ford County, 6.91 mi S of Windthorst
Measured
1.75 in hail
Reported by
Public
Coordinates
37.670, -99.630

Hail, Ford

When
May 26, 4:18 PM CST
Where
Ford County, 6.59 mi SSE of Howell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.690, -100.140

Hail, Ford

When
May 26, 4:40 PM CST
Where
Ford County, 4.09 mi NNE of Howell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.830, -100.140

Hail, Clark

When
May 26, 5:02 PM CST
Where
Clark County, 7.44 mi NNW of Acres
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.200, -99.930

Hail, Clark

When
May 26, 5:10 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.140, -100.080

Hail, Meade

When
May 26, 5:25 PM CST
Where
Meade County, 8.74 mi SSE of Meade State Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -100.370

Hail, Hodgeman

When
May 26, 5:30 PM CST
Where
Hodgeman County, 1.09 mi E of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -99.880

Hail, Clark

When
May 26, 5:40 PM CST
Where
Clark County, 5 mi W of Ashland
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.190, -99.860

Hail, Clark

When
May 26, 5:47 PM CST
Where
Clark County, 6.32 mi N of Acres
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.190, -99.900

Hail, Clark

When
May 26, 5:54 PM CST
Where
Clark County, 8.26 mi ESE of Clark State Lake
Measured
4 in hail
Reported by
Public
Coordinates
37.320, -99.650

Hail, Clark

When
May 26, 6:10 PM CST
Where
Clark County, 8.26 mi ESE of Clark State Lake
Measured
2 in hail
Reported by
Public
Coordinates
37.320, -99.650

Hail, Clark

When
May 26, 6:20 PM CST
Where
Clark County, 8.49 mi ENE of Clark State Lake
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.410, -99.630

Hail, Clark

When
May 26, 6:51 PM CST
Where
Clark County, 7.81 mi E of Clark State Lake
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.400, -99.640

Hail, Kiowa

When
May 26, 6:57 PM CST
Where
Kiowa County, 1.64 mi E of Mullinville
Measured
2 in hail
Reported by
Public
Coordinates
37.580, -99.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639687, 639688, 639694, 639689, 639690, 639691, 639680, 639679, 639695, 639692, 639681, 639682, 639684, 639683, 639686, 639685, 639693.